Alert archive / Hawaii / High Surf Warnings in 2013

High Surf Warning 3, NWS Honolulu, HI

January 27, 2013Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 27, 2013, 9:13 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 27, 2013, 6:00 PM HST. It was in force for 41 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 27, 2013, 9:13 AM HST (19:13 UTC)
In effect from
Jan 27, 2013, 6:00 PM HST
Expired
Jan 29, 2013, 10:37 AM HST
In force
41 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 27, 8:00 PM HSTFLASH FLOODHauula, HIWATER EVACUATION - KAM HWY
Jan 27, 8:00 PM HSTFLASH FLOODMililani Town, HIWATER EVACUATION - WAIKALANI PLACE
Jan 27, 8:00 PM HSTFLASH FLOODWahiawa, HI2 WATER EVACUATIONS IN WAHIAWA - LEILEHUA ST...WALEA ST
Jan 27, 9:00 PM HSTFLASH FLOODHauula, HIWATER EVACUATION - POKIWAI PL
Jan 27, 9:00 PM HSTFLASH FLOODKaaawa, HISTREAM BLOCKED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 7.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2013-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2013-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WHHW40 PHFO 271913
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
913 AM HST SUN JAN 27 2013

...INCOMING NORTHWEST SWELL EXPECTED TO PRODUCE HAZARDOUS SURF
CONDITIONS ALONG EXPOSED SHORES BEGINNING THIS EVENING...

.FORERUNNERS OF THE NEXT NORTHWEST SWELL HAVE REACHED BUOY ONE AND...COMBINED
WITH WAVEWATCH MODEL DATA...THERE IS ENOUGH CONCERN ABOUT SWELL
ENERGY TO ISSUE HIGH SURF WARNINGS AND ADVISORIES FOR EXPOSED
SHORES BEGINNING AT 6 PM HST TODAY. ONCE IN EFFECT...WARNINGS AND
ADVISORIES WILL LAST THROUGH 6 PM HST MONDAY.

HIZ001>003-007-008-012-013-017-019-020-280815-
/O.NEW.PHFO.SU.W.0003.130128T0400Z-130129T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
913 AM HST SUN JAN 27 2013

...HIGH SURF WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
MONDAY. 

* SURF...FOR NORTH AND WEST FACING SHORES OF KAUAI NIIHAU AND
  NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 25 FEET.

* TIMING...BEGINNING 6 PM HST THIS EVENING AND LASTING THROUGH
  MONDAY AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ006-280815-
/O.NEW.PHFO.SU.Y.0006.130128T0400Z-130129T0400Z/
WAIANAE COAST-
913 AM HST SUN JAN 27 2013

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
MONDAY. 

* SURF...FOR WEST FACING SHORES...10 TO 15 FEET.

* TIMING...BEGINNING 6 PM HST HIS EVENING AND LASTING THROUGH
  MONDAY AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-280815-
/O.NEW.PHFO.SU.Y.0006.130128T0400Z-130129T0400Z/
KONA-KOHALA-
913 AM HST SUN JAN 27 2013

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
MONDAY. 

* SURF...FOR WEST FACING SHORES...6 TO 10 FEET

* TIMING...BEGINNING 6 PM HST THIS EVENING AND LASTING THROUGH
  MONDAY AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$
POWELL
5 follow-up statements
144 
WHHW40 PHFO 280127
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 PM HST SUN JAN 27 2013

...INCOMING NORTHWEST SWELL EXPECTED TO PRODUCE HAZARDOUS SURF
CONDITIONS ALONG EXPOSED SHORES BEGINNING THIS EVENING...

.FORERUNNERS OF THE NEXT NORTHWEST SWELL HAVE REACHED BUOY ONE
AND...COMBINED WITH WAVEWATCH MODEL DATA...THERE IS ENOUGH
CONCERN ABOUT SWELL ENERGY TO ISSUE HIGH SURF WARNINGS AND
ADVISORIES FOR EXPOSED SHORES BEGINNING AT 6 PM HST TODAY. ONCE
IN EFFECT...WARNINGS AND ADVISORIES WILL LAST THROUGH 6 PM HST
MONDAY.

HIZ001>003-007-008-012-013-017-019-020-281430-
/O.CON.PHFO.SU.W.0003.130128T0400Z-130129T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
327 PM HST SUN JAN 27 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...FOR NORTH AND WEST FACING SHORES OF KAUAI NIIHAU AND 
  NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 25 FEET. 

* TIMING...BEGINNING 6 PM HST THIS EVENING AND LASTING THROUGH 
  MONDAY AFTERNOON. 

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS AND BODY BOARDERS
UTILIZING THE HARBOR CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ006-281430-
/O.CON.PHFO.SU.Y.0006.130128T0400Z-130129T0400Z/
WAIANAE COAST-
327 PM HST SUN JAN 27 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...FOR WEST FACING SHORES...10 TO 15 FEET.

* TIMING...BEGINNING 6 PM HST HIS EVENING AND LASTING THROUGH 
  MONDAY AFTERNOON. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-281430-
/O.CON.PHFO.SU.Y.0006.130128T0400Z-130129T0400Z/
KONA-KOHALA-
327 PM HST SUN JAN 27 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY. 

* SURF...FOR WEST FACING SHORES...6 TO 10 FEET

* TIMING...BEGINNING 6 PM HST THIS EVENING AND LASTING THROUGH 
  MONDAY AFTERNOON. 

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$
073 
WHHW40 PHFO 281242
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
242 AM HST MON JAN 28 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
OAHU MOLOKAI AND NIIHAU AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A VERY LARGE SWELL WILL BUILD ACROSS HAWAIIAN WATERS TODAY...
PRODUCING GIANT SURF ACROSS MOST NORTH AND WEST FACING SHORES OF
THE SMALLER ISLANDS. ELEVATED SURF IS ALSO EXPECTED ALONG WEST
FACING SHORES OF THE BIG ISLAND.

HIZ006-290230-
/O.UPG.PHFO.SU.Y.0006.000000T0000Z-130129T0400Z/
/O.EXB.PHFO.SU.W.0003.000000T0000Z-130129T1600Z/
WAIANAE COAST-
242 AM HST MON JAN 28 2013

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST TUESDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...FOR WEST FACING SHORES...15 TO 20 FEET.

* TIMING...SURF WILL RISE RAPIDLY THROUGH THE MORNING AND PEAK THIS
  AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. 

&&

$$

HIZ001>003-007-008-012-013-017-019-020-290230-
/O.EXT.PHFO.SU.W.0003.000000T0000Z-130129T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
242 AM HST MON JAN 28 2013

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND
  NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...25 TO 35 FEET.

* TIMING...RISING RAPIDLY THROUGH THE MORNING AND PEAKING THIS
  AFTERNOON.

* IMPACTS...VERY HIGH...EXPECT OCEAN WATER SURGING AND SWEEPING ACROSS
BEACHES...COASTAL BENCHES...AND LAVA FLOWS CREATING THE POTENTIAL
FOR IMPACTS TO COASTAL PROPERTIES AND INFRASTRUCTURE...INCLUDING
ROADWAYS. POWERFUL LONGSHORE AND RIP CURRENTS WILL BE PRESENT AT
MOST BEACHES. LARGE BREAKING WAVES AND STRONG CURRENTS MAY IMPACT
HARBOR ENTRANCES AND CHANNELS CAUSING CHALLENGING BOAT HANDLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR
CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-290230-
/O.CON.PHFO.SU.Y.0006.000000T0000Z-130129T0400Z/
KONA-KOHALA-
242 AM HST MON JAN 28 2013

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...FOR WEST FACING SHORES...6 TO 10 FEET

* TIMING...RISING THROUGH THE MORNING AND PEAKING THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. 

&&

$$
WROE
335 
WHHW40 PHFO 290133
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
333 PM HST MON JAN 28 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
OAHU MOLOKAI AND NIIHAU AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTHWEST SWELL WILL AFFECT EXPOSED SHORES TONIGHT...PRODUCING
WARNING LEVEL SURF ACROSS MOST NORTH AND WEST FACING SHORES OF
THE SMALLER ISLANDS. ADVISORY LEVEL SURF IS ALSO EXPECTED ALONG
WEST FACING SHORES OF THE BIG ISLAND.

HIZ001>003-006>008-012-013-017-019-020-291445-
/O.CON.PHFO.SU.W.0003.000000T0000Z-130129T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
333 PM HST MON JAN 28 2013

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...FOR NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU AND
  NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...20 TO 25 FEET.

* TIMING...THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR
CHANNEL TO ACCESS SURFING AREAS.

&&

$$

HIZ023-026-291445-
/O.EXT.PHFO.SU.Y.0006.000000T0000Z-130129T1600Z/
KONA-KOHALA-
333 PM HST MON JAN 28 2013

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 AM HST TUESDAY. 

* SURF...FOR WEST FACING SHORES...5 TO 8 FEET

* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
POWELL
890 
WHHW40 PHFO 291259
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
259 AM HST TUE JAN 29 2013

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF KAUAI
OAHU MOLOKAI AND NIIHAU AND FOR NORTH FACING SHORES OF MAUI...

.A LARGE NORTHWEST SWELL WILL IMPACT MOST NORTH AND WEST SHORES
OF THE SMALLER ISLANDS TODAY. THE SWELL WILL BE DECREASING THROUGH
THE DAY.

HIZ023-026-291400-
/O.CAN.PHFO.SU.Y.0006.000000T0000Z-130129T1600Z/
KONA-KOHALA-
259 AM HST TUE JAN 29 2013

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
SURF ADVISORY. 

SURF HAS FALLEN BELOW CRITERIA...THEREFORE THE ADVISORY IS
CANCELLED.

$$

HIZ001>003-006>008-012-013-017-019-020-300200-
/O.EXT.PHFO.SU.W.0003.000000T0000Z-130130T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
259 AM HST TUE JAN 29 2013

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...FOR NORTH AND WEST SHORES OF NIIHAU AND KAUAI...NORTH
  SHORES OF OAHU MOLOKAI AND MAUI...20 TO 25 FEET. FOR WEST SHORES
  OF OAHU AND MOLOKAI...15 TO 20 FEET. SURF WILL BE DROPPING THIS
  AFTERNOON.

* TIMING...THROUGH 600 PM HST THIS EVENING.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH. BOATERS SHOULD
BE AWARE OF AN INCREASED NUMBER OF SURFERS UTILIZING THE HARBOR
CHANNEL TO ACCESS SURFING AREAS.

&&

$$

FOSTER
935 
WHHW40 PHFO 292037
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1037 AM HST TUE JAN 29 2013

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES...

.THE NORTHWEST SWELL REMAINS LARGE...BUT IS DIMINISHING. SURF HAS
DROPPED BELOW THE WARNING THRESHOLD...BUT WILL REMAIN ABOVE THE
ADVISORY LEVEL THROUGH THIS EVENING.

HIZ001>003-006>008-012-013-017-019-020-300400-
/O.CAN.PHFO.SU.W.0003.000000T0000Z-130130T0400Z/
/O.NEW.PHFO.SU.Y.0007.130129T2037Z-130130T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
1037 AM HST TUE JAN 29 2013

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* SURF...FOR NORTH AND WEST FACING SHORES OF NIIHAU AND KAUAI AND
  NORTH SHORES OF OAHU MOLOKAI AND MAUI...15 TO 20 FEET. FOR WEST
  SHORES OF OAHU AND MOLOKAI...8 TO 12 FEET.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. BOATERS SHOULD
EXPECT RECREATIONAL SURFERS AND BODY BOARDERS UTILIZING HARBOR
CHANNELS TO ACCESS SURFING AREAS.

&&

$$
DONALDSON

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 27, 3:35 AM HST, 5 hours 38 minutes earlier.

Area forecast discussion, Jan 27, 3:35 AM HST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
335 AM HST SUN JAN 27 2013

.SYNOPSIS...
INCREASING SOUTHERLY AND SOUTHWESTERLY WINDS CONTINUE TODAY AHEAD
OF AN APPROACHING COLD FRONT. THE FRONT WILL REACH KAUAI COUNTY
LATER TODAY AND MOVE DOWN THE ISLAND CHAIN THROUGH MONDAY. EXPECT
LOCALLY HEAVY SHOWERS AND THUNDERSTORMS OVER KAUAI DURING THE
MORNING HOURS...THEN REACHING OAHU BY THIS AFTERNOON. MAUI COUNTY
WILL EXPERIENCE WIDESPREAD SHOWERS AND LOCALLY HEAVY RAIN STARTING
THIS EVENING AND THROUGH MONDAY. TRADE WINDS ARE EXPECTED TO RETURN
BEGINNING ON TUESDAY...WITH DRIER CONDITIONS AND MAINLY WINDWARD AND
MAUKA SHOWERS.

&&

.DISCUSSION...
A COLD FRONT WILL CONTINUE TO APPROACH THE MAIN HAWAIIAN ISLANDS
WITH A PRE/FRONTAL BAND OF CONVECTION NOW AFFECTING KAUAI COUNTY.
RADAR DATA INDICATES SEVERAL LINES OF SHOWERS MOVING ACROSS KAUAI
ON A SOUTH-TO-NORTH TRAJECTORY...FOLLOWING THE INCREASING S FLOW
AHEAD OF THE FRONT. ELSEWHERE...SOME SMALL SHOWERS WHERE AFFECTING
LEEWARD AND INTERIOR PORTIONS OF OAHU WHILE THE LEADING EDGE OF THE
PRE-FRONTAL BAND WAS ABOUT 50 MILES WEST OF KAUAI. THE FRONT ITSELF
JUST PASSED BUOY 51101...LOCATED SOME 200 MILES NW OF KAUAI...WITH
OBSERVED VEERING WINDS FROM THE S/SW TO NW IN THE LAST BUOY
REPORTS.

A FLASH FLOOD WATCH WILL BE IN EFFECT AT 6 AM HST TODAY FOR KAUAI
COUNTY AND OAHU. THE S WINDS WILL ALSO KEEP BRINGING ENHANCED
MOISTURE OVER THE REST OF THE MAIN HAWAIIAN ISLANDS. THE SHOWER
COVERAGE WILL BEGIN INCREASING OVER OAHU BY THE LATE MORNING
HOURS...THEN POSSIBLE WIDESPREAD HEAVY RAIN AND A SLIGHT CHANCE OF
THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THERE IS STILL A
DEGREE OF UNCERTAINTY REGARDING HOW FAR EAST THE FROPA WILL REACH.
THE ECMWF WEAKENS THE BAND OF CONVECTION FASTER THAN THE REST OF THE
GUIDANCE. THE REST OF THE MODELS KEEP AT LEAST SOME KIND OF DECAYING
BOUNDARY LINGERING AROUND MAUI THROUGH LATE MON. AND SINCE LATEST
MODEL SOLUTIONS HAVE NOT CHANGED SIGNIFICANTLY FROM PREVIOUS
RUNS...THE OFFICIAL FORECAST WILL CONTINUE TO FOLLOW GFS. EXPECT
WIDESPREAD HEAVY RAINS FOR KAUAI AND OAHU MAINLY DURING THE LATE
SUN-EARLY MON TIME FRAME. THIS SCENARIO WILL LIKELY BE ADJUSTED AS
THE EVENT UNFOLDS. THE S FLOW AND THE ABUNDANT LOW/MID LVL MOISTURE
WILL BRING AT LEAST SCATTERED SHOWERS AND LOCALIZED HEAVY RAIN OVER
MAUI COUNTY BEGINNING LATER THIS AFTERNOON. THEN THE GFS AND ECMWF
SOLUTIONS AGREE IN HAVING WIDESPREAD HEAVY RAINS DEVELOPING OVER
MAUI COUNTY BY MON MORNING. ALSO...SHOWERS SHOULD FORM OVER MUCH OF
THE MOUNTAIN SLOPES OF THE BIG ISLAND THIS AFTERNOON AND THROUGH
MON.

THE FRONT WILL BREAK DOWN AS ITS PARENT STORM SYSTEM MOVES WELL
AWAY FROM THE AREA BY LATE MON AND INTO EARLY TUE. HOWEVER...ENOUGH
REMNANT MOISTURE WILL LINGER ACROSS THE MAIN HAWAIIAN ISLANDS...
KEEPING POTENTIAL FOR MAINLY WINDWARD AND MAUKA SHOWERS. SOME
SNOW SHOWERS ARE POSSIBLE AT THE SUMMITS WITH COLD TEMPERATURES
ALOFT MON LATE AFTERNOON AND EVENING. A NE WIND REGIME BEGINS
ESTABLISHING IN THE WAKE OF THE FRONT...WITH TRADES RETURNING BY
LATE TUE AND THROUGH THE REST OF THE WORK WEEK.

&&

.AVIATION...
DENSE MID TO UPPER LEVEL CLOUD COVER ASSOCIATED WITH AN APPROACHING
COLD FRONT IS AFFECTING PORTIONS OF KAUAI. EXPECTING PRIMARILY VFR
CONDITIONS WITH THE EXCEPTION OF KAUAI AND OAHU...WHERE TEMPO MVFR
WITH ISOL IFR/LIFR CONDITIONS ARE POSSIBLE DUE TO THE COLD
FRONT.

AIRMET TANGO IS IN EFFECT FOR THE ENTIRE AREA FOR TEMPO MODERATE
TURB BETWEEN FL300 AND FL400...AND BLW 090 FOR KAUAI AND OAHU.
ADDITIONALLY...WILL MOST LIKELY ISSUE AIRMET SIERRA FOR MOUNTAIN
OBSC FOR KAUAI THIS MORNING AND EXTEND IT TO OAHU AT A LATER PERIOD
DUE TO CLOUDS AND SHRA ASSOCIATED WITH THE COLD FRONT.

&&

.MARINE...
A FRONTAL PASSAGE WILL BRING CHOPPY CONDITIONS ACROSS THE LEEWARD
WATERS AROUND THE SMALLER ISLANDS TODAY AND THROUGH LATE MONDAY.
HEAVY RAINS AND THUNDERSTORMS ARE POSSIBLE OVER THE KAUAI THROUGH
THIS AFTERNOON. DOWNPOURS AND POSSIBILITY OF THUNDERSTORMS WILL MOVE
INTO THE OAHU WATERS BY THIS AFTERNOON...THEN SPREADING INTO THE
MAUI COUNTY WATERS LATER TONIGHT.

A SERIES OF BELOW ADVISORY WEST AND NORTHWEST SWELLS ARE EXPECTED
OVER THE WEEKEND...WITH ADVISORY LEVELS LIKELY ON MON.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS MORNING THROUGH MONDAY AFTERNOON
FOR NIIHAU-KAUAI-OAHU.

&&

DISCUSSION AND MARINE...REYNES
AVIATION...LUTU-MCMOORE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 9:13 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu42 hr

Nearby

High Surf Warnings in Hawaii, 2013Every high surf warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.